[an error occurred while processing this directive] [an error occurred while processing this directive]

Answer to your Health Question

Question (01/27/2013):

Title: Side effects of Allopurinol (Zyloprim), a xanthine oxidase inhibitor.

My husband has type 2 diabetes, and just on diet, slim, not overweight, and is 74yrs.

He has been suffering from arthritis and gout, also uric acid under medication of medication of Zyloprim 100mg.

Since starting this drug about 4 wks ago, he seems very tired, muscle aches, dizziness and headaches.

Can this be the result of this drug?

Nancy

Answer:

Dear Nancy,

Thank you very much for your question.

Allopurinol (Zyloprim) is used to treat gout, high levels of uric acid in the body caused by certain cancer medications, and kidney stones.

Allopurinol is in a class of medications called xanthine oxidase inhibitors. It works by reducing the production of uric acid in the body.

A common side effect of xanthine oxidase inhibitors is dizziness.

Allopurinol can also cause peripheral neuritis (peripheral neuropathy) in some patients, although this is a rare side effect.

Signs and symptoms of peripheral neuropathy include weakness, tiredness and heaviness.


Do you have any other questions? Enter your health question

[an error occurred while processing this directive]